Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

178 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes stomach pain, nausea and severe diarrhea?

Answered by
Dr.
Dr. Diptanshu Das

Pediatrician

Practicing since :2005

Answered : 3661 Questions

default
Posted on Wed, 15 Mar 2017 in Child Health
Question: My 16 year old son got really sick last night but had a weird onset.
He said he felt stomach pain and nausea the night before last on sunday night at around 10:00pm after dinner
( he had no fever).
He woke up the next morning on monday and other than being tired seemed he felt ok and still no fever.
Today looking back he said he may have felt a little something here and there throughout the day on monday but nothing major.
After dinner monday night he got cramping and pain again that was pretty severe so we took him to the ER. while being pressed on the stomach area by ER doc he threw up several times followed by several trips to the bathroom with diarreha. He then started a fever. His gastro symptoms calmed down after the bout of throwing up and diarreha. His lab work led the doctor to believe he had gotten food poisoning and that it wasnt viral.
Hes remained better except for a fever of
101F-102.5F(it goes down with tylenol) and some lingering diarreha.
My concern is the way his onset was in an
"On and off" presentation. Is it within normal to have onset of cramping/ nausea that dies down after a few hours one day only to then ramp up again 18 hours later to finally start throwing up?
He ate ground beef on the rare side several hours before his first stomach pain on sunday which again, led ER doctor to think it was possibly E.coli.
The ER doctor prescribed bactrim to be given if he continued feeling worse today but he does seem better so we havent given it to him at this point.
What are your thoughts on this? Ive never seen this?
doctor
Answered by Dr. Diptanshu Das 1 hour later
Brief Answer:
Likely to be due to gastroenteritis.

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone carefully through your query and understand your concerns. It seems that your child has an episode of gastroenteritis or food poisoning. It could be due to contaminated food or improper hand hygiene.

In any case, you need to give your child some antiemetic like ondansetron as and when needed, especially before feeds (15 min-30 min prior to feeds). The mainstay of treatment is breast milk and ORS (oral rehydration solution). Unless the lost salts and fluids are replenished the child would become dehydrated. The urine output needs to be monitored. If the frequency comes down it indicates dehydration and calls for additional supplementation of fluids. But if the child becomes lethargic you would need to take the child to a hospital without delay.

You need to be patient. The vomiting and loose stools may persist for a couple of days before it resolves. The cause does not matter. Antibiotics were not needed but since you have started, you should complete the course.

Also give curd or yogurt since it contains plenty of beneficial bacteria and should help. You need not worry. It should gradually return back to normal.

Give paracetamol or acetaminophen to bring down the temperature if it goes above 100°F. Also give tepid sponging.

Please be patient. It may take a few days for the situation to return to normal. Feel free to write back.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Ondansetron

doctor1 MD

I have been vomiting and have had diarrhea for a week. I can t keep anything down at all. i went to the ER thursday night. They gave me an IV, zofran and a little morphine. I felt better but last night I started feeling worse. I have really bad pain on the right lower side of my back and terrible cramps in my stomache. i went back to the ER this morning and all they did was increase my zofran. i still feel really bad. what should i do?

doctor1 MD

Hello
My mom has lung cancer and she is 46 years old.
Here's her medical history:
Left breast cancer (03.11.09); T1c(1-2cm) N0 (0/4nodes) Grade II IDC ER+/PR=HER2 (2+on IHC). She completed 6 cycles of adjuvant FAC chemotherapy followed by 60Gy/30fr adjuvant RT completed 05.0810. She was also started on Tamoxifen.
She developed rectal bleeding in February 2010. Colonoscopy in July 2010 showed a stenosing tumour extending from 10-18cm from the anal verge. Biopsy revealed a moderately differentiated adenocarcinoma and pelvic MRI suggested this to be a T3N2 lesion. She was started on Oxaliplatin, capecitabine , bevacizumab. She was admitted in the hospital due to complains of weakness, hypotension and bloody diarrhoea. After it was treated she underwent surgery and palliative colostomy without resection of the colonic primary because it was very adherent to the intra abdominal structures and the surgeon did not want to risk major exploration and dissection in the presence of peritonitis secondary to a colonic perforation. After post operative recovery she had been suffering from peripheral neuropathy and still is. However, she has found relief with TENS.
PET/CT scan showed bilateral pleural based metastatic lesions and a possible left lower lung parenchymal deposit also. the primary lesion did not show increased FDG uptake, possibly secondary to having its blood supply cut off by the surgeon. She was also diagnosed with multiple filling defects in the right lung on CTPA and received therapeutic low molecular weight heparin. She has a clot in her lung vessel for which she gets clexane injections everyday. She had pleural effusions aspirated three times since the start of May 2011, from the right and left side. She got a Groshong central venous catheter and started her chemotherapy (Ondansetron, dexamethasone, atropine, irinotecan). She completed 1 cycle of her chemotherapy. The chemotherapy was discontinued because of a severe infection due to the Groshong line. She was started on antibiotics but the catheter was ultimately removed. After the infection settled and she recovered a little of her strength, she was misdiagnosed with passive pneumonia and was given Tazocin. It was just recently diagnosed as loculated pleural effusion. She also has a collapsed lower right lobe. She had the effusions aspirated 3 times, one time every day.The lobe has shown improvement. She is now complaining of chest pain, pressure on the chest and extreme shortness of breath. She has been on oxygen for about a week now and finds it difficult and tiring to breath without the oxygen mask. The lung saturation however is within acceptable parameters so i dont understand why she finds it difficult to breath without the oxygen. It has gotten so bad that she's unable to talk properly and can hardly complete a sentence without taking breaks. Yesterday night her chest pain got so bad they had to give her morphine which took quite a lot of time to wear off and she felt extremely lethargic. She is complaining of palpitations and says her heart skips beats(for which she was given Metoprolol Tartrate) but no significant improvement is noted. But the doctor says her heart is doing fine, so im really confused. She also feels a tingling sensation around her lips, head and limbs quite frequently and keeps getting these tiny jolts every now and then. What do you suggest we do about that? Overall, she feels extremely weak and is drowsy and lethargic most of the times and im getting really worried because she is showing no signs of improvement. Should she start getting her chemotherapy even though she's really weak? and can you please tell me what to do about her breathing and lethargy?

doctor1 MD

I was admitted to the hospital on the 14th of this month for Nausea, vomiting, and diarrhea, they administered 5 bags of fluid through an IV gave me a prescription for 8mg of Zofran. I've taken all the meds and still manage to vomit while the meds are in my system. I am still sick on my stomach to this day, and I am 6 days late on my period. A little concerned on what I should do, have taken 3 tests all negative. Please help me.

doctor1 MD

I have been sick for about two weeks it started with nausea and loss of appetite headaches for about a week then one night I had an onset of sever vomiting some diarrhea and sever stomach cramps I could barely walk. I could not hold down anything and after about 17 hours I went to the DR. they gave me some kind of shot in my butt to help the vomiting and put me on Zofran. This has helped me keep down some liquids and very small amounts of select foods. I still have no appetite, I have to force myself to eat, and often through up after words. When the Zofran wears off I feel worse and get stomach cramps. What is going on???

doctor1 MD

My 2 year and 7months girl child is suffering from Fever (102 degree). Her weight is around 16kg. she had vomiting once at around 5:35PM. She is also feeling a bit down in terms of energy. I have Crocin syrup for children. Please suggest dosage....

doctor1 MD

Hi mam my cousin took avil tablet 25 mg 2 times one in her 6th week of pregnancy & another in 9th week of pregnancy for itching without consulting is there a problem now she is going for NT scan after 2 weeks She took liquid paraffin & magnesium...

doctor1 MD

Hi Doctor, My daughter is approx. 1 year old. We are planning a trip with her this month. Would like to know the medicines which we should keep for her as this would be her first trip so we are not sure how she will behave. We want to know the...